PMRGCAuk

Statins and prednisolone

my blood test showed Serum triglyceride level above range of 2.4 mmoI/L [ 1.8 ]

Serum LDL cholesterol above range of 4.42 mmoI/L [ 4.0 ]

Serum HDL cholesterol in range 1.69 mmoI/L [ 0.9- 2.0

Total cholesterol HDL 4.3

I have been told to make an app. to see Dr. I assume he may suggest taking statins ? which I'm not to keen to take,

My question is does anyone take statins with Pred, and any side effects.?

many thanks

bowler

22 Replies
oldestnewest

My husband has been on Statins for 2 1/2 years during which time he has been on varying doses of Pred and to our knowledge, has suffered no side effects from this.

Reply

Thank you Nadine99

I'm always reluctant to take more medication especially with stage 3 kidney disease and my other health issues. I have read some bad reports on statins,

Reply

Statins are quite capable of causing the same symptoms as PMR and less than 10 days of atorvastatin almost had me in a wheelchair - the cardiologist was perfectly happy about me stopping it and didn't ask me to try another.

Pred can increase cholesterol levels without there being any other problem. Although it is a decision only you can make, personally, I would say that those figures are not particularly excessive and you wouldn't get me taking a statin on their basis unless I had had a previous cardiovascular event, as they like to put it. It has been shown that in women who have not yet had such an event - heart attack or stroke basically - taking statins makes no difference their 10 year risk of having one. It is a different matter for men and for women who HAVE had a heart attack or stroke.

I would ask for a FULL assessment of your risk factors (family history, smoker, overweight and so on) and then I would ask to try to reduce your cholesterol with lifestyle changes first. Above all, reduce your carbohydrate intake as that can make a big difference to blood lipids as can simply walking a bit more and adding porridge and an orange for breakfast! Ask Sambucca about that. I got my cholesterol down from fairly high to normal range just by doing that - it didn't happen overnight but it happened.

2 likes
Reply

Thank you PMRpro you have just confirmed what I read that " statins can cause the same symptoms of PMR" however I wanted to know from others if they had any problems with statins, especially with PMR/GCA , Vasculitis

and taking Pred.

I'm no smoker, and weigh 10 stone, I'm 5ft. 7. although I do have a brother who had a triple heart bypass, I have hypertension which is controlled, I will do as suggested and alter my diet, and increase my walking. Due to gallstones I have also reduced a lot of fat in my diet.

Reply

You did note that I did have some very interesting problems! I had walked, nay, almost bounced, out of hospital the week before despite requiring crutches for an achilles problem and the only difference the following week was the statin. I could barely walk 50 yds, especially if there was a slope involved, and felt so ill. It took me 9 months to get back to a similar state of health - after just over a week on a low dose on alternate days.

Reply

Was taking statins long before Pred came along. Mind you, I had to take three different statins before I found one which didn't give me muscle cramps. Which can be a side effect, so sometimes those on Pred get a double whammy!

Have to say, since taking Pred I haven't noticed any adverse effects, in fact my Cholesterol level is very low, the doctor always says mine is better than his!

Simvastatin seems to be the NHS 1st choice, cheapest I suspect, but I couldn't take it, nor Avorastatin (spelling, not sure?) . I'm on Rosuvastatin, which is ok for me.

So if you go on them, and get problems, ask to try another - once you've given them time to settle, of course.

Would suggest that your reading of 4.3 is just about borderline so you may not have to take anyway.

Reply

Lets hope I don't have to take statins, I don't want muscle cramps with my already PMR/GCA and the thought of trying several to get the right one doesn't sound too good, with a reading of 4.3 I may just take my chances.

Reply

If you have time to read the Great Cholestoral Con, it opens your eyes to things. Very amusing and easy to read, written by a GP. If you decide to take statins don't take Simvastatin, even the manufacturer Pfizer recommend it ideally should not be taken with pred.

Reply

Thanks for that info piglette,

Reply

I'd been taking statins for years before I had to take pred. I don't have any obvious side effects from either or both.

Reply

I have been taking atorvastatin 20mg for a month now and I really ache, could this be why. x

Reply

They reckon twenty per cent of people get aching pains with statins.

Reply

thanks for the info, u wouldn't think a tablet could do that to you x

Reply

Very interesting. I have had PMR for over a year now and slowly achieved 6.5 preds.

Cholesterol levels are through the roof but I refuse to take any more drugs especially the dreaded statins. I'm not overweight (although struggle to keen the weight off because of preds)do not smoke and have a reasonable diet. I have been having dry porridge mixed with orange juice and nuts and also some plant sterols. I manage to walk at least 3 hours a week and I'm reasonably fit in spite of the dreaded PMR. Will have a test soon to see if I have achieved a lower cholesterol level.

I have two friends who have high cholesterol and they are both fit and skinny. I sometimes think it must be luck of the draw.

Where would I be without this wonderful forum. I read it everyday and it is my support system. Thankfully I have great family and friends but it's boring for them to keep banging on about your condition and on this forum everyone can sound off.

Thank you everyone

Reply

I have been taking Atorvastatin since February when my cholesterol was 8.9 due to steroids. Last week it was 5.3. I had no side effects at all with it unlike every other drug I seem to take. Family history of heart disease , diabetes also due to steroids and PMR & GCA. I did not want to take the statin at all and put up quite a fight but unfortunately big risks if I didn't. I am only 50.

Reply

Like you say your high cholesterol is due to steroids, I suppose I have been lucky with just having it borderline especially as I have been taking Pred, for 16 years without a break !! [ I did get to 1mg. for a short time ] I'm now 70 and was diagnosed at age 54 with GCA, thankfully I'm not diabetic,

I hope you continue with not having any side effects of the statins.

regards bowler

Reply

I have recently prescribed atorvastatin (the first one) by my Cardiologist (not Rheumy) - am on low dose Pred plus others. I was curious as to how much atorvastatin you are on. Given the negative feedbacks, I am inclined to remain cautious of any side effects. Thank you for the useful thread/posts.

Reply

Hi. ashfordgreen

thanks for your reply, I don't take any statins at present, Please read my first post at the top of the page

Reply

Just beware that statins in themselves can cause muscle aches and pains. My PCP took me off of them a few months ago thinking they might be causing the problem. They can also cause leg cramping.

Reply

It's a small world, isn't it?! I was diagnosed with PMR just over 12 months ago. Started with 15 mg of Pred and shortly afterwards started getting calf cramping at around 100 steps. Diagnosed then with Peripheral Vascular Disease and put on Atorvastatin and Clopidogrel. Calf cramps take longer to come on these days but am walking on average about 25 miles per week and have vastly improved my diet taking me from 11 st to just over 9 st now (5'8"). My cholesterol was about 5.4 at the start. It will be interesting to see it when they next test in November. Original fight/flight feelings on the Pred have gone, lately the night sweats have disappeared so only have the enlarged veins now! Didn't want the statins especially when the accompanying leaflet is vague with it's statistics, but 3 different medical professionals urged me to take the two meds so am reluctantly on them. I'm not a good gambler, but PMRpro puts forward a good case which so chimes with my thoughts ...

Reply

I have pmr and on prednisone and statins. The steroids weren't working that well and i was still in so much pain so i stopped taking the statins and beta blockers and felt much better. Took a couple of days of beta blockers last week and felt awful again so have come off them again. I am feeling better now. Still achy from the pmr but not in agony and immobile as i was. Perhaps it wasn't the statins but having read up on them now, i won't be taking them again.

Reply

I’m on statins. I had a cholesterol level of 8. Felt fine but GP wasn’t happy. I’m on pred as well now and there’s no noticeable interaction between the two. My Rheumatologist says they don’t interfere with each other and that keeping cholesterol in check is important.

Reply

You may also like...